Alert archive / Michigan / Wind Chill Advisories in 2017

Wind Chill Advisory 2, NWS Detroit, MI

December 26, 201717 counties in Michigan

NWS Detroit, MI issued this wind chill advisory at Dec 26, 2017, 2:58 PM EST for 17 counties in Michigan. It took effect at Dec 26, 2017, 7:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2017, 2:58 PM EST (19:58 UTC)
In effect from
Dec 26, 2017, 7:00 PM EST
Expired
Dec 27, 2017, 10:00 AM EST
In force
15 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

495 
WWUS43 KDTX 261958
WSWDTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
258 PM EST Tue Dec 26 2017

MIZ047>049-053>055-060>063-270900-
/O.NEW.KDTX.WC.Y.0002.171227T0000Z-171227T1500Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, and Port Huron
258 PM EST Tue Dec 26 2017

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 10 below zero to 20 below zero,
  coldest in the Thumb.

* WHERE...Midland, Bay, Huron, Saginaw, Tuscola, Sanilac, 
  Shiawassee, Genesee, Lapeer and St. Clair Counties.

* WHEN...From 7 PM this evening to 10 AM EST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MIZ068>070-075-076-082-083-270900-
/O.NEW.KDTX.WC.Y.0002.171227T0500Z-171227T1500Z/
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Howell, Pontiac, Warren, Ann Arbor, 
Detroit, Adrian, and Monroe
258 PM EST Tue Dec 26 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
EST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 15 
  below zero, coldest north of I-96.

* WHERE...Livingston, Oakland, Macomb, Washtenaw, Wayne, Lenawee 
  and Monroe Counties.

* WHEN...From midnight tonight to 10 AM EST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
2 follow-up statements
090 
WWUS43 KDTX 270826
WSWDTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
326 AM EST Wed Dec 27 2017

MIZ047>049-053>055-060>063-271500-
/O.CON.KDTX.WC.Y.0002.000000T0000Z-171227T1500Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, and Port Huron
326 AM EST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 25 
  below zero.

* WHERE...Midland, Bay, Huron, Saginaw, Tuscola, Sanilac, 
  Shiawassee, Genesee, Lapeer and St. Clair Counties.

* WHEN...Until 10 AM EST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MIZ068>070-075-076-082-083-271500-
/O.CON.KDTX.WC.Y.0002.000000T0000Z-171227T1500Z/
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Howell, Pontiac, Warren, Ann Arbor, 
Detroit, Adrian, and Monroe
326 AM EST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 0 to 15 below zero. 

* WHERE...Livingston, Oakland, Macomb, Washtenaw, Wayne, Lenawee 
  and Monroe Counties.

* WHEN...Until 10 AM EST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
064 
WWUS43 KDTX 271502
WSWDTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
1002 AM EST Wed Dec 27 2017

...WIND CHILL ADVIOSRY HAS EXPIRED...


MIZ047>049-053>055-060>063-068>070-075-076-082-083-271615-
/O.EXP.KDTX.WC.Y.0002.000000T0000Z-171227T1500Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
1002 AM EST Wed Dec 27 2017

...WIND CHILL ADVISORY HAS EXPIRED...

Temperatures have warmed enough to bring wind chills above -15
most locations.



$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 12:08 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 26, 12:08 PM EST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1208 PM EST Tue Dec 26 2017

.AVIATION...

Wind will remain on the light side and out of the westerly quadrant
through the forecast period. Aviation concerns on MVFR lake effect
clouds and snow shower potential, mainly in the Detroit area.
KMBS/FNT will see a diurnal cu-up with nothing more than an
occasional flurry. Satellite shows active lake plume expanding east
toward KDTW/YIP. Brief dip to 1/4sm +SN at KJXN in the last hour
indicative of higher end potential within convection. However, cloud
phase satellite product indicating that plume is struggling to
maintain glaciation with eastward extent. Do expect periodic light
snow showers carrying minimal vsby restrictions at the DTW/YIP this
aftn, but potential for IFR vsby restriction or any minor accums,
though possible, still appears minimal attm. 18z forecast will
include tempo 6sm -shsn within this corridor. Clouds will clear from
N to S overnight, with Detroit area being last as lake plume shifts
S of the area.

//DTW THRESHOLD PROBABILITIES...

* High for cigs aob 5kft

&&

.PREV DISCUSSION...
Issued at 958 AM EST Tue Dec 26 2017

UPDATE...

As of 955 AM EST...Will allow the Wind Chill Advisory to expire at
10am, as regional obs support wind chills in the advisory area now in
the -10 to -15 degree range, although a few isolated spots could
still see wind chills around or slightly below -15 degrees for the
next hr or two but not widespread enough to warrant extending the
advisory.

It will continue to be a frigid late December day across the region,
and despite periods of ample sunshine, especially north of I-96, the
arctic airmass in place will only allow high temperatures to peak in
the upper single digits for most areas, with a few lower teens
readings from the Detroit metro and points south. A persistent
westerly breeze will keep it feeling even more bitter outside, with
wind chills remaining below zero for the bulk of the day, and below
-10 degrees in portions of the Thumb.

There continues to be a weak signal in the hi-res guidance in the
potential for some scattered light lake effect snow streamers
reaching into southern portions of the area, primarily from I-94
southward, especially given likely stratocu field that will develop
throughout the day. Have decreased PoPs slightly for today to just
slight chance/chance as very dry air in place and low convective
depths with overall lack of mesoscale convergence should generally
temper activity today, but still could see flurries and a few light
snow showers in the areas mentioned above. Any accumulations will be
under an inch.

PREV DISCUSSION...
Issued at 357 AM EST Tue Dec 26 2017

DISCUSSION...

Main focus for this forecast in the near term is the extremely
frigid temperatures entering the region as arctic air funnels
southward. An area of low pressure and trough axis across Ontario is
helping push some of this arctic air into Michigan. Temperatures of
-18 to -20 C at 925 mb will be present by 12Z this morning. Single
digit low temperatures nearing or reaching zero degrees are forecast
across the Thumb and toward I-69. Winds are still expected to be
generally in the 5-15 mph range, which will result in wind chills
dropping to the -5 to -15 F. Areas north of I-69 will see the
coldest wind chills. Have opted to expand the current Wind Chill
Advisory in the Thumb to include the Tri-Cities area and most
counties along I-69, as several locations are already showing wind
chills of -13 and -14 at this time.

A single band has set up just along the I-94 corridor early this
morning and has wavered in intensity throughout the night, but is
just now showing signs of coming to an end. Even with a bit of dry
air advection, model soundings still support an environment capable
of sustaining some snow showers this afternoon with good low level
lapse rates up to 5kft and super saturation with respect to ice from
about-15 to near -23 C. Unlike Christmas Day, expect snow amounts
this time around will be generally less than an inch within any band
development and less widespread. Favored area for snow showers will
be in the I-96 and I-94 corridors again given similar trajectories.

Arctic air hold steady with a ~1040mb high drifting across the
Central Plains. Westerly winds will remain in the 5-10 mph with wind
chill values again dipping into the -5 to -15 F range. Will need to
revisit the Wind Chill Advisory again for Wednesday morning. The dry
air will allow skies to be a little less cloudy and most locations
will see more sun that not. However that will not lead to any warm
up, as high temperatures will still struggle to reach the lower
teens. The lake effect regime continues, but only expect periodic
flurries or light snow showers to make into the CWA.

Temperatures will only rebound back into the teens for the rest of
the work week before the next wave brings unsettled weather. An
embedded area of PV within the persistent troughing pattern looks to
move across the Great Lakes region late Thursday night into Friday
morning. This looks to be the next shot at widespread accumulating
snowfall. Uncertainty still remains with this system in regards to
potential snowfall amounts and will need to be refined as the nears.

MARINE...

Strong high pressure will slowly build eastward from the northern
Plains which will allow winds to slowly ease during the course of
the day. Persistent northwest gradient flow will maintain winds in
the 20 to 25 knot range over much of the Lake Huron basin Tuesday
and Wednesday. The surface anticyclone will eventually pass directly
through the northern and central Great Lakes on Thursday causing
winds to drop below 15 knots. Surface troughiness is then forecasted
to build back into the region for the end of the week and the
beginning of next weekend.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....JVC
UPDATE.......IRL
DISCUSSION...AA
MARINE.......CB

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Dec 26, 10:04 AM EST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1004 AM EST Tue Dec 26 2017

MIZ075-076-082-083-271515-
Washtenaw-Wayne-Lenawee-Monroe-
1004 AM EST Tue Dec 26 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Extremely cold wind chills ranging from -5 to -14 degrees will
persist through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Extremely cold wind chills of -5 to -14 will continue through
Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053>055-060>063-068>070-271515-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-
1004 AM EST Tue Dec 26 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Extremely cold wind chills ranging from -10 to -15 degrees will
persist through tonight. A Wind Chill Advisory may be needed again
tonight and into Wednesday morning for wind chill values below -15
degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Extremely cold wind chills ranging from -10 to -15 degrees will
continue through early Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-271515-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1004 AM EST Tue Dec 26 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Areas of moderate freezing spray will be possible over the open
waters of Lake Huron today and into tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

IRL

In the hours before

Special weather statement, Dec 26, 12:29 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1229 PM EST Tue Dec 26 2017

MIZ075-076-261930-
Washtenaw-Wayne-
Including the cities of Ann Arbor and Detroit
1229 PM EST Tue Dec 26 2017

...CAUTIOUS TRAVEL IS ADVISED FOR RAPID REDUCTIONS OF
VISIBILITIES AND MODERATE SNOWFALL ...

WEATHER...

 * Snow showers of varying intensity will affect the I-94 corridor
   through 3 PM.

 * Accumulation is expected to be one half inch or less...but cold
   temperatures will allow snow to quickly cover roads. Visibility
   may fall below 1 mile at times.

 * West winds around 10 mph with gusts to 15 mph.

 * Air temperatures will range between 9 and 12 degrees.

IMPACTS...

 * Moderate snow will cause reductions of visibility to less than
   one mile. There may be rapid fluctuations of visibility.

 * Accumulating snow may lead to slippery roads particularly on
   bridges, exit ramps and overpasses.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * The combination of Moderate Snow and strong winds will result
   in localized white out conditions. Reduced visibilities along
   with snow covered and slippery roads will cause variable
   traffic rates throughout the county. Motorists are urged to
   use caution and account for the variable driving conditions
   by allowing extra time.

 * Prepare, plan and stay informed. Visit http://go.usa/gov/c7kkP

JVC

Nearby

Wind Chill Advisories in Michigan, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.